Winter Weather, Ogle
- When
- April 2, 6:15 AM CST to 2:30 PM CST
- Where
- Ogle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.043, -89.321 (the zone’s center; the record gives no point)
A late winter storm brought accumulating snow to portions of northwest Illinois on April 2nd. Snowfall amounts were generally in the 2 to 5 inch range along and north of a Polo to Belvidere to Woodstock line.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A late winter storm brought accumulating snow to portions of northwest Illinois on April 2nd. Snowfall amounts were generally in the 2 to 5 inch range along and north of a Polo to Belvidere to Woodstock line. Rockford Airport measured 1.7 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 2, 5:24 AM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 624 AM CDT Sat Apr 2 2022 .SHORT TERM... Issued at 314 AM CDT Sat Apr 2 2022 Through Sunday... Regional water vapor imagery and MSAS surface pressure analyses depict a developing compact surface low pressure system in southwestern Iowa ahead of a pair of compact upper-level shortwaves screaming southeastward across North Dakota and Minnesota. Radar echoes continue to blossom across central Iowa ahead of the low and within the increasingly diffluent right entrance region of an intensifying 500mb jet (RAP would suggest 75-80kt at press time). Surface observations indicate precipitation is largely falling as rain though bright-banding in reflectivity and noisy CC/ZDR dual-pol data from KDMX depict a narrow embedded zone of a rain/snow mix. As the upper-level waves continue phasing over the next 6 to 12 hours, jet-level diffluence will increase further and the low- level baroclinic zone currently draped across the Lower Great Lakes will tighten. In addition, a 45kt 700mb LLJ will continue nosing northward ahead of the path of the low. Taken together, a very focused west to east-oriented zone of strong ascent is expected to develop immediately north of the low over the next few hours. High resolution forecast model guidance appears locked in a low path along I-80 across eastern Iowa this morning and northern Illinois this afternoon, leading to high confidence that the band will set up along the IL/WI border including around Rockford from mid-morning to early afternoon. Outside of the band, WAA will support a N/S band of showers. So, all things considered, we have high confidence that all areas will see a short period of precipitation today (e.g. 1-2 hours south of I-80 increasing to 4-6 hours along the IL/WI state line). The dominant precipitation type along and south of the path of the low should be steady rain, though wet-bulb cooling within the aforementioned narrow mesoscale band will lead to a heavy, wet snow. With such strong ascent augmented by convectively steep mid- level lapse rates (e.g. 7 to 7.5K/km contributing to -25 to -30 ubar/s in the DGZ), intense snow rates of 1 to 2"/hr are likely in the mesoscale band as well as an outside chance for a lightning strike or two. Indeed, the 00Z HREF 24-hour LPMM suggests liquid water equivalent may tag 0.5" within the narrow band, which is impressive considering it will fall within a 4-6 hour window. Now, determining actual accumulation rates on the ground is tough, and they'll almost certainly be lower than the true snow rates due to unfavorable diurnal timing with an increasingly strong April sun angle. If this were January or February, we'd probably be staring down the barrel of a quick 4-6"+ of snow along the IL/WI state line. However, we feel accumulations of 1-3" are more likely, particularly in Winnebago county, with up to an inch across Boone, McHenry, and northern Ogle counties. Given the snow will come down fast, there does appear to be potential for slushy accumulations on roads. And, given a high water content, the slush will be slippery. So, felt there was enough justification for a targeted Winter Weather Advisory for Winnebago county for what should be a highly localized snow event between 7 AM and 1 PM. Outside the band of snow, total rain amounts should amount between 0.1 to 0.3". Precipitation should end fairly abruptly from west to east this afternoon. In addition to the precipitation today, a compact pressure rise/fall couplet of 12mb/6hr will lead to breezy winds south of I-80 today, first out of the south this morning and then out of the northwest this evening. Gusts may exceed 35 mph in both regimes. Along and north of the path of the low, winds should be noticeably muted. Accordingly, temperatures will be warmer south of the path of the low and in the 40s today, and in the low to mid 30s to the north (coldest where snow is falling). After sunset, we can't rule out a stray shower or two sneaking in from Wisconsin as the back edge of the phased upper-level shortwave crosses the central Great Lakes, though the highest chances should be well to our north. Tomorrow will be much quieter as a 1020mb surface high pressure system slides directly overhead. Seasonably cool low-level temperatures should allow for scattered to broken afternoon stratocu with highs in the upper 40s to around 50. In addition, the weak low-level wind field will prove no match for a lake breeze to surge inland by early evening. Yet another system will be approaching by Sunday evening along the low-level baroclinic zone "highway" draped directly overhead. Borchardt && .LONG TERM... Issued at 331 AM CDT Sat Apr 2 2022 Sunday night through Friday... Pattern continues to look active through the coming week, initially with another in a series of disturbances moving through zonal flow early in the week, and then through the phasing/evolution of a deep long-wave upper trough and embedded closed low across the region mid- late week. Precipitation is expected to be rain for the most part, though mix of rain/snow showers may become more common by Thursday and Friday as temperatures trend colder beneath and just west of the upper low. Another quick-moving mid-level short wave is progged to track east across the forecast area Sunday night into early Monday morning. Similar look to this system as with the one affecting the area today (Saturday), though with a track about 75-100 miles farther north. This more northerly track will produce warmer thermal profiles and should focus better snow chances north of the IL/WI state line. That said, some rain/snow mix is possible close to the WI border Sunday night especially across McHenry and Lake counties, where surface temps in the mid-30s will be more supportive. Precip should be all rain by Monday morning as it tapers off from west to east with the passage of the surface and mid-level circulations. Monday afternoon and evening should be largely dry across the forecast area, in the subsident wake of the departing short wave. The trailing cold front/low level baroclinic zone lays out from IN/OH southwest into the souther Plains however, which will become the focus for additional precipitation development especially south and southwest of the forecast area Monday night as additional short wave energy ripples east-northeast from the southwestern states. While much of the available deterministic guidance is largely dry for the LOT cwa into Tuesday, ensemble means from the ECMWF, CMC and most aggressively the GEFS do spread some returning rain into especially southern parts of the cwa as early as Monday night. Blended NBM guidance does depict some low-chance pops back into the area later Monday night into Tuesday, and while northern parts of the forecast area may ultimately end up precip-free with dry easterly low level flow, can't really argue with this given the ensemble support for this (as well as the deterministic NAM) as the short wave tracks into the lower OH valley. Shifting focus to our northwest, medium-range guidance continues to depict strong jet energy digging southeast across the Pacific Northwest and central Rockies, which induces a deepening large scale upper trough and developing closed low across the central CONUS. Rain chances look to ramp up across the area Tuesday night into Wednesday morning as better deep moisture wraps into the developing circulation. Increasing southerly component and associated warm/moist advection should yield thermal profiles supportive of generally all rain for p-types locally as the upper low develops to our northwest. Guidance is in reasonable agreement at this distance in sweeping the occluding cold front and deeper moisture east of IL/IN Wednesday afternoon, which should allow a shift to more showery precip. The closed low is then progged to drift southeast across the region Wednesday night into Thursday, with additional vort energy noted wrapping cyclonically back across the western Great Lakes and maintaining showery precip threat into Friday as the main upper low/trough axis shifts east of the area. By this time, colder northerly flow should cool the column sufficiently to raise the potential for wet rain/snow showers especially Thursday night into Friday. After daytime temps in the 50s (away from the Lake Michigan shore) for most areas into mid-week, highs in the 40s appear more likely Thursday-Friday beneath and west of the upper low and trough axis. Ratzer && .AVIATION... For the 12Z TAFs... Aviation Forecast Concerns: * Period of rain/snow for terminals, with a period of all snow possible especially for KRFD but likely also Chicago metro sites as well. IFR conditions likely during precip, with LIFR possible. * Surface winds expected to back from SSE early this morning to NE and eventually NW through the day. Surface low pressure was analyzed over south central IA early this morning. This low will track eastward across the forecast area today, in association with a potent mid-level disturbance. Associated area of precipitation evident in radar returns across eastern IA (rain south, snow to the north) will spread across the terminals this morning. Mainly snow is expected at KRFD, with LIFR conditions likely and some wet/slushy accumulations. Chicago terminals will likely see precip begin as a rain/snow mix, but a period of wet snow is also possible especially for KDPA/KORD (less likely farther to the south at KGYY). IFR vis and IFR/LIFR ceilings are expected. Precipitation should taper off quickly from west to east this afternoon, with lingering MVFR clouds into this evening before scattering. With the surface low tracking just south of the terminals, light south-southeast winds early this morning will tend to back southeast and northeast during the day before shifting northwest later this afternoon. Light west-northwest winds are expected overnight into Sunday morning. Ratzer && .LOT WATCHES/WARNINGS/ADVISORIES... IL...Winter Weather Advisory...ILZ003 until 1 PM Saturday. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 411 AM CDT Sat Apr 2 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-030915- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 411 AM CDT Sat Apr 2 2022 /511 AM EDT Sat Apr 2 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Non Thunderstorm Wind Risk south of I-80. Elevated Snow Risk far northern Illinois. DISCUSSION... A quick moving weather disturbance will bring a mix of rain and snow to the area today, with a period of all snow expected for portions of northern Illinois roughly north of I-88. Accumulating wet snow of 1 to 3 inches is possible especially in the vicinity of Rockford, with lesser slushy accumulations possible elsewhere north of I-88. Areas south of I-80 can expect mainly rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-030915- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 411 AM CDT Sat Apr 2 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. Ratzer Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014595, 1014592, 1014593, 1014594.